Texas, 2016

Flash Flooding and Flooding in Texas, April 16 to 18, 2016

April 16 to 18, 2016 · NWS FWD · 25 events in 9 counties and zones

Another in a series of slow moving storms parked across North and Central Texas on the 17th, leading to heavy rain and localized flooding. The most significant flooding occurred in Palo Pinto, Jack, Johnson and Milam counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$759,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another in a series of slow moving storms parked across North and Central Texas on the 17th, leading to heavy rain and localized flooding. The most significant flooding occurred in Palo Pinto, Jack, Johnson and Milam counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 16, 8:24 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 16, 8:24 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
924 PM CDT SAT APR 16 2016

.UPDATE...
ISOLATED TO SCATTERED SHOWERS WITH A THUNDERSTORM OR TWO HAVE BEEN
PERSISTING MUCH OF THE EVENING TO THE WEST OF INTERSTATE 35/35W.
THESE SHOWERS ARE QUICKLY MOVING NORTH AND SO FAR PRODUCING LIGHT
RAINFALL AMOUNTS. SEVERE STORMS WITH A THREAT FOR TORNADOES HAVE
REMAINED IN WEST TEXAS AND THE TEXAS PANHANDLE THIS
EVENING...FORMING NEAR A STATIONARY DRYLINE WHERE ALSO THE BEST
LARGE SCALE LIFT IS OCCURRING FROM A LARGE UPPER LEVEL LOW OVER
COLORADO AND NEW MEXICO. THESE STORMS ARE EXPECTED TO CONGEAL INTO
ONE OR TWO LINES THAT MOVES EAST...REACHING NORTH AND CENTRAL
TEXAS BETWEEN MIDNIGHT AND 3 AM. ADDITIONAL SHOWERS AND STORMS
WILL LIKELY ALSO FORM AHEAD OF THE LINE...MOVING NORTH IN THE MEAN
FLOW. THIS LINE OF STORMS WILL CONTINUE SLOWLY MOVING EAST
OVERNIGHT...APPROACHING THE I-35 CORRIDOR AROUND SUNRISE...OR
POSSIBLY EVEN A LITTLE AFTER. HEAVY RAINFALL WILL BE A THREAT TO
THE WEST OF INTERSTATE 35 OVERNIGHT AND THEN THE THREAT FOR HEAVY
RAINFALL WILL CONTINUE SPREADING EAST DURING THE DAY ON SUNDAY.

AS THE LINE OF STORMS APPROACHES OUR WESTERN COUNTIES LATE
TONIGHT...A THREAT FOR SEVERE STORMS WILL EXIST BUT THE THREAT
FOR SEVERE WEATHER IS EXPECTED TO WEAKEN THROUGH THE OVERNIGHT
HOURS AND AS THE STORMS MOVE FARTHER EAST. INSTABILITY VALUES
OVERNIGHT ARE NOT OVERLY IMPRESSIVE FOR STRONG UPDRAFTS DUE TO THE
DISTRIBUTION OF CAPE IN A TALL AND SKINNY MANNER ON FORECAST
SOUNDINGS. HOWEVER...BULK SHEAR VALUES SUPPORT THE POTENTIAL FOR
ROTATING UPDRAFTS. DAMAGING WINDS WILL BE THE MAIN THREAT BUT A
LOW TORNADO THREAT WILL ALSO EXIST DUE TO SURFACE WINDS BACKED TO
THE EAST ACROSS THE REGION RESULTING IN SIGNIFICANT LOW LEVEL
SHEAR AND NICELY CURVED HODOGRAPHS. THE HAIL THREAT IS ALSO LOW
AND LARGE HAIL IS NOT EXPECTED DUE TO A LACK OF STEEP LAPSE RATES.

FOR THE UPDATE...MADE MINOR ADJUSTMENTS TO POPS OVERNIGHT AND
OVERNIGHT LOW TEMPERATURES. ALSO ADDED A MENTION OF SEVERE STORMS
TO THE ZONE FORECAST FOR WESTERN COUNTIES TONIGHT AND MUCH OF THE
AREA TOMORROW/SUNDAY.

JLDUNN

&&

.AVIATION...
/ISSUED 700 PM CDT SAT APR 16 2016/
VFR CEILINGS WILL PERSIST THROUGH ABOUT SUNSET THEN CEILINGS WILL
LOWER TO MVFR AND EVENTUALLY BECOME IFR OVERNIGHT. IFR CEILINGS
AND MVFR VISIBILITIES WILL PREVAIL THROUGH THE DAY SUNDAY.

SHOWERS AND THUNDERSTORMS THIS EVENING WILL REMAIN GENERALLY WEST
OF THE TERMINALS. WE EXPECT SHOWERS AND STORMS TO BECOME MORE
NUMEROUS AND IMPACT ALL NORTH AND CENTRAL TEXAS TAF SITES THROUGH
THE DAY SUNDAY. THE BEST THUNDERSTORM CHANCES WILL BE TOMORROW
AFTERNOON.

PREVAILING SOUTHEAST WINDS WILL REMAIN IN THE 15 TO 20 KNOT RANGE
THROUGH SUNDAY ALONG WITH SOME HIGHER GUSTS.

79

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT SAT APR 16 2016/
AN UPPER LEVEL LOW CURRENTLY OVER WESTERN NEW MEXICO WILL
CONTINUE TO BE THE MAIN WEATHER MAKER FOR THE NEXT SEVERAL DAYS.
THIS LOW WILL GENERALLY DRIFT NORTHWARD TOWARD NORTHWEST COLORADO/
NORTHEAST UTAH/SOUTHWEST WYOMING BY MONDAY MORNING. A SERIES OF
SHORTWAVES WILL ROTATE AROUND THIS LOW THROUGH THE EARLY PART OF
THE WEEK BEFORE THE LOW SHIFTS EASTWARD ACROSS THE NORTHERN AND
CENTRAL PLAINS BY MIDWEEK. THE UPPER LOW WILL OPEN UP AND MOVE
INTO THE OHIO VALLEY LATE WEEK. HOWEVER...WITH GENERALLY SOUTHERLY
LOW LEVEL FLOW CONTINUING AND THE UPPER FLOW ALLOWING WEAK
DISTURBANCES TO MOVE ACROSS THE REGION...20 TO 40 PERCENT POPS
WILL CONTINUE INTO NEXT WEEKEND.

DESPITE THE CLOUD COVER...TEMPERATURES TODAY MANAGED TO WARM INTO
THE UPPER 60S TO UPPER 70S ACROSS THE REGION WITH A FEW SPOTS
TOPPING OUT ABOVE 80 DEGREES. BESIDES SOME SPRINKLES OR LIGHT
RAIN SHOWERS ACROSS NORTH AND CENTRAL TEXAS...ALL OF THE ACTION
HAS BEEN ACROSS WEST TEXAS ALONG THE DRYLINE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
MAINLY WEST OF THE I-35 CORRIDOR. SOME OF THE STORMS CURRENTLY
OVER WEST TEXAS SHOULD APPROACH THE WESTERN PARTS OF THE FORECAST
AREA TOWARD MIDNIGHT AND APPROACH THE I-35 CORRIDOR BY DAYBREAK
SUNDAY. THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL AS WELL AS HEAVY RAIN WITH THESE STORMS.

A FLASH FLOOD WATCH WILL BE IN EFFECT STARTING AT 7 PM THIS
EVENING ALONG AND WEST OF A BOWIE TO HAMILTON LINE. STARTING AT 6
AM SUNDAY THE FLASH FLOOD WATCH WILL BE IN EFFECT FOR AREAS ALONG
AND WEST OF A BONHAM TO CORSICANA TO FRANKLIN LINE AND THIS WATCH
WILL REMAIN IN EFFECT UNTIL 6 AM TUESDAY. SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS. RAINFALL TOTALS OF 3 TO OVER 6 INCHES
ARE FORECAST FOR THE PERIOD ENDING AT 6 PM TUESDAY WITH ISOLATED
HEAVIER AMOUNTS IN EXCESS OF 8 INCHES. RUNOFF FROM THESE STORMS
WILL LIKELY ALSO RESULT IN SOME RIVER FLOODING ALONG PARTS OF THE
TRINITY AND BRAZOS RIVER SYSTEMS. ALSO...THE SULPHUR AND SABINE
WILL BE AFFECTED DURING THE EARLY PART OF THE WEEK.

THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING ACROSS THE FORECAST AREA. THE BIGGEST
CONCERN THOUGH WILL BE FOR AREAS CLOSER TO A WARM FRONT THAT IS
FORECAST TO EXTEND ACROSS CENTRAL TEXAS. DEWPOINTS ARE EXPECTED
TO CLIMB INTO THE MID 60S TO LOWER 70S AND MIXED LAYER CAPES WILL
RISE TO AROUND 1500 J/KG. FORECAST SOUNDINGS SHOW VERY STRONG
SHEAR. THUS EXPECT THERE TO BE THE RISK OF SOME TORNADOES  SUNDAY
AFTERNOON/EVENING MAINLY SOUTH OF I-20.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE
SUNDAY NIGHT THROUGH MONDAY NIGHT WITH HEAVY RAIN LIKELY
AS MODELS INDICATE PWATS OF 1.5 TO NEARLY 2 INCHES. THERE WILL
BE THE POTENTIAL FOR SOME SEVERE STORMS MONDAY WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. THE HEAVY RAIN IS EXPECTED
TO START TO SHIFT TO THE EAST TUESDAY BUT SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST TUESDAY THROUGH NEXT
SATURDAY.

WITH THE CLOUD COVER AND SOUTHERLY FLOW CONTINUING THROUGH MOST
OF THE COMING WEEK...EXPECT LOWS TO BE ABOVE SEASONAL NORMALS.
THE RAIN SHOULD KEEP HIGHS NEAR TO SLIGHTLY BELOW NORMAL SUNDAY
THROUGH TUESDAY WITH SLIGHTLY ABOVE SEASONAL NORMALS WEDNESDAY
INTO NEXT WEEKEND.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    67  72  65  74  63 /  40 100  90  70  70
WACO                68  73  66  73  64 /  50 100  90  70  60
PARIS               65  71  63  71  61 /  20  80  80  80  70
DENTON              67  70  62  73  62 /  50 100  90  60  70
MCKINNEY            66  71  64  73  63 /  30 100  90  70  70
DALLAS              67  72  66  74  64 /  40 100  90  70  70
TERRELL             67  72  66  74  63 /  30 100  90  70  60
CORSICANA           66  74  66  74  64 /  30 100  90  80  60
TEMPLE              68  74  65  73  64 /  50 100  90  80  60
MINERAL WELLS       65  71  60  73  61 /  90 100  90  50  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ091-100-101-115-
116-129-130-141>143.

FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH TUESDAY MORNING
FOR TXZ092>094-102>105-117>121-131>134-144>147-156>162-174-175.

&&

79/82
Hazardous weather outlook, Apr 16, 2:55 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT SAT APR 16 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
355 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
THERE IS CHANCE OF THUNDERSTORMS MAINLY ACROSS THE WESTERN HALF
OF THE REGION TONIGHT. SOME STORMS MAY BECOME SEVERE...PARTICULARLY
ALONG AND WEST OF A LINE FROM BOWIE TO HAMILTON...WITH DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES POSSIBLE. THIS SAME AREA
COULD SEE LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD EAST ACROSS ALL
OF NORTH AND CENTRAL TEXAS SUNDAY THROUGH TUESDAY WITH THE HIGHEST
CHANCES LATE SUNDAY THROUGH MONDAY. HEAVY RAINFALL AND FLASH
FLOODING WILL BE POSSIBLE DURING THIS TIME.

SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
A FEW TORNADOES. THE HIGHEST THREAT FOR SEVERE WEATHER INCLUDING
TORNADOES APPEARS TO BE SUNDAY AFTERNOON AND SUNDAY NIGHT.

WITH SUCH A BROAD AREA OF INSTABILITY...MOISTURE AND SHEAR IN
PLACE...JUST ABOUT ANY OF OUR COUNTIES COULD SEE A SEVERE STORM OR
EXPERIENCE FLOODING.

RAIN AND STORM CHANCES DIMINISH LATE TUESDAY AND WILL REMAIN LOW
THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ALONG AND WEST OF A
LINE FROM BOWIE TO HAMILTON LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS.

The radar

The Dyess AFB radar (KDYX), 86 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 5 flood, 2 hail. Local standard time, as filed.

Hail, Palo Pinto

When
April 16, 9:50 PM CST
Where
Palo Pinto County, 12 mi W of Graford
Measured
1.75 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.930, -98.457

Trained spotters reported golf ball sized hail approximately 12 miles west of Graford on the west shore of Possum Kingdom Reservior.

Flood, Johnson

When
April 17, 4:00 AM CST to 10:00 AM CST
Where
Johnson County, 2.52 mi ESE of Mansfield to 5.68 mi NW of Godley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.551, -97.093

Several secondary roads remained flooded across the county after several inches of rain fell.

Flash Flood, Jack

When
April 17, 4:10 AM CST to 5:10 AM CST
Where
Jack County, 0.11 mi S of Perrin to 0.46 mi SSE of Perrin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.029, -98.070

Jack County Sheriff's Department reported U.S. Highway 281 just south of Perrin was flooded due to the heavy rainfall.

Flash Flood, Jack

When
April 17, 4:50 AM CST to 5:15 AM CST
Where
Jack County, 0.65 mi SE of Jacksboro to 0.97 mi SE of Jacksboro
Cause
Heavy Rain
Reported by
Public
Coordinates
33.214, -98.161

U.S Highway 380/State Highway 199 was closed due to high water, just south of the city of Jacksboro.

Flash Flood, Palo Pinto

When
April 17, 6:20 AM CST to 7:20 AM CST
Where
Palo Pinto County, 0.33 mi SSW of Brazos to 1.55 mi SW of Mineral Wells
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.665, -98.122

Palo Pinto Sheriff's deputies reported flooding along and near U.S. 281 near Mineral Wells.

Flash Flood, Palo Pinto

When
April 17, 6:20 AM CST to 7:20 AM CST
Where
Palo Pinto County, 2.12 mi NW of Mineral Wells to 2.27 mi WSW of Mineral Wells
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.822, -98.125

Flood waters stranded and stalled a few vehicles in Mineral Wells.

Flash Flood, Palo Pinto

When
April 17, 7:00 AM CST to 7:30 AM CST
Where
Palo Pinto County, 2.15 mi WSW of Lone Camp to 1.05 mi SW of Lone Camp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.688, -98.304

Low water crossings southwest of Lone Camp were flooded.

Flash Flood, Jack

When
April 17, 7:30 AM CST to 8:30 AM CST
Where
Jack County, 2.9 mi SW of Bartons Chapel to 1.79 mi SSW of Bartons Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.043, -98.268

The Jack County emergency manager reported Highway 4 at the Jack / Palo Pinto County line was closed due to the heavy rainfall.

Flash Flood, Wise

When
April 17, 7:30 AM CST to 8:30 AM CST
Where
Wise County, 5.7 mi SSE of Wizard Wells Arpt to 6.46 mi E of Vineyard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.174, -97.881

Emergency management reported water over the road along US 380 near Runaway Bay.

Flood, Palo Pinto

When
April 17, 7:30 AM CST to 7:30 PM CST
Where
Palo Pinto County, 10.35 mi SE of Santo to 5.18 mi NNE of Salesville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.511, -98.077

Several roads remained flooded after up to 6 inches of rain fell across the county. Most of the flooding was near creeks and streams and in low lying areas. Flooding continued on Highway 281 near Mineral Wells, and one high water rescue was reported on FM 4 south of Lone Camp in a low water crossing.

Flood, Jack

When
April 17, 7:30 AM CST to 7:30 PM CST
Where
Jack County, 11.55 mi SSW of Bryson to 2.52 mi NW of Antelope
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.008, -98.427

Several roads remained flooded after up to 5 inches of rain fell across the county. Most of the flooding was near creeks and streams and in low lying areas. Flooding continued on Highway 199.

Flash Flood, Bosque

When
April 17, 8:21 AM CST to 12:30 PM CST
Where
Bosque County, Clifton to 0.59 mi ENE of Clifton
Cause
Heavy Rain
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
31.780, -97.580

The Bosque County emergency manager reported several cars stalled out in downtown Clifton, due to quickly rising water.

Flash Flood, Bosque

When
April 17, 8:47 AM CST to 12:30 PM CST
Where
Bosque County, 0.93 mi SSW of Clifton to 1.58 mi E of Clifton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
31.768, -97.587

The Bosque County emergency manager reported Farm to Market Road 219 at SH 6 was closed due to flash flooding. During the late morning hours, some homes in Clifton had to be evacuated due to rising flood waters.

Flash Flood, Bosque

When
April 17, 8:53 AM CST to 12:30 PM CST
Where
Bosque County, 2.34 mi SE of Norse to 3 mi ESE of Norse
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.744, -97.655

The Bosque County emergency manager reported Farm to Market Road 219 six miles west of Clifton was closed due to flash flooding.

Flash Flood, Johnson

When
April 17, 10:00 AM CST to 12:15 PM CST
Where
Johnson County, 3.33 mi NE of Alvarado to 2.9 mi SSE of Lillian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.434, -97.179

CR 509 between CRs 505 and 508 was closed due to flooding.

Flash Flood, Johnson

When
April 17, 10:00 AM CST to 12:15 PM CST
Where
Johnson County, 2.17 mi ESE of Lake Pat Cleburne to 2.27 mi SSE of Lake Pat Cleburne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.309, -97.385

Old Foamy Road south of Cleburne was closed due to flooding.

Flash Flood, Coryell

When
April 17, 10:50 AM CST to 12:30 PM CST
Where
Coryell County, 1.57 mi SSE of Jonesboro to 2.38 mi ENE of Ater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.600, -97.858

Coryell County Sheriff's Department reported that Farm to market roads 182, 183 and 217 were closed, along with several county roads in northern Coryell County.

Flood, Bosque

When
April 17, 12:30 PM CST to 2:30 PM CST
Where
Bosque County, 4.54 mi S of Norse to 1.75 mi W of Coyote
Cause
Heavy Rain
Reported by
Unknown
Coordinates
31.705, -97.690

Flood waters continued to recede in and around the town of Clifton after 4 inches of rain fell in the area.

Flash Flood, Milam

When
April 17, 2:00 PM CST to 8:45 PM CST
Where
Milam County, 2.89 mi NNE of Yarrelton to 3.69 mi WSW of Elevation
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
30.989, -97.062

Up to 8 inches of rain resulted in flash flooding in Milam County; especially in the western portions of the county along many creeks, streams and rivers. A local newspaper specifically listed road closures at the following locations: FM 1915 at Big Elm Creek and also Little River, FM 1600 at Little River, FM 2269 at Big Elm Creek, FM 285 at North Elm Creek, FM 437 at Little River and also Donahue Creek, FM 487 at San Gabriel River, FM 908 at Brushy Creek, FM 486 at Little River and also Alligator Creek. The newspaper also listed pavement damage at the following locations: FM 1915 at Lipan Creek, FM 1600 at Bear/Little Bear Creek, FM 485 at North Elm Creek. At FM 486 at Alligator Creek, a car was washed off the roadway, and the 2 occupants had to be rescued. Several other rescues were needed according to the county police chief.

Flash Flood, Milam

When
April 17, 2:00 PM CST to 8:45 PM CST
Where
Milam County, 2.5 mi SE of Baileyville to 2.61 mi SE of Baileyville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.020, -96.806

Up to 8 inches of rain resulted in flash flooding in Milam County. A local newspaper reported FM 2027 at Pond Creek was closed due to flooding.

Flash Flood, Bell

When
April 17, 5:35 PM CST to 8:30 PM CST
Where
Bell County, Zabcikville to 1.03 mi SSW of Zabcikville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.050, -97.170

A trained spotter reported rapidly flowing water over Highway 53 and FM 437.

Hail, Limestone

When
April 17, 7:17 PM CST
Where
Limestone County, Kosse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.300, -96.630

Flash Flood, Limestone

When
April 17, 8:11 PM CST to 8:30 PM CST
Where
Limestone County, 3.23 mi ESE of Echols to 4.01 mi SE of Echols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.658, -96.602

Emergency management reported between 5 and 6 inches of water on CR 377 and CR 374 near Lake Mexia.

Flood, Milam

When
April 17, 8:45 PM CST to April 18, 11:00 AM CST
Where
Milam County, 2.89 mi NNE of Yarrelton to 3.69 mi WSW of Elevation
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.989, -97.062

Several roads, especially along creeks, streams, and rivers, remained flooded after up to 8 inches of rain fall across mainly the western half of the county.

Flash Flood, Johnson

When
April 18, 2:00 AM CST to 4:00 AM CST
Where
Johnson County, 2.52 mi ESE of Mansfield to 5.68 mi NW of Godley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.551, -97.093

Johnson County Emergency Management reported that 30 or more secondary roads were closed across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632044, 632051, 630279, 630280, 630320, 631221, 630949, 630321, 630325, 632046, 632047, 630326, 630327, 630950, 630956, 630957, 630349, 630953, 631222, 631223, 630350, 630997, 630351, 631250, 630384.